In 1956 I put this vitamin to use again.
At that time there was a lot of bomb testing going on and general radiation exposure. We were working with individuals who had been subjected to atomic tests, atomic accidents and, in at least one case, to materials that had been part of an old atomic explosion. We were engaged in salvaging these people, handling the mental image pictures, stress and upset attendant on these experiences and we succeeded.
But in 1956 niacin was reacting differently on people than it had in 1950, and the effects were more severe.
People on the research program in 1950 had experienced only past sunburn flushes. In 1956 people on the research program, while experiencing a flush, were also experiencing nausea, skin irritations, hives, colitis and other uncomfortable manifestations, on the same vitamin and in the same dosages as had been used in 1950.
The vitamin formula in use minus the niacin did not produce the same effect. Therefore it was obvious that it was the niacin causing these interesting manifestations.
What was this?
The behavior of niacin had been studied in 1950. In regard to sunburnlike flushes we knew what it would do—continued long enough the sunburnlike flushes seemed to discharge.
Why, in 1956, was it producing a different manifestation? The niacin or nicotinic acid hadn’t changed. The bodies we were testing hadn’t changed. We even tested some of the same people who had been on the research program in 1950, and they now had a different reaction to niacin. What about a case that had had all the sunburn discharged by niacin in 1950 who now, given niacin in 1956, was turning on other sorts of things? Isn’t it interesting that just six years later the same vitamin, niacin, was producing an entirely different manifestation?
The similarity was that, with the dosages continued long enough, these new manifestations also discharged and disappeared.
The writers of the pharmacopoeia or the biochemist may continue to think that niacin turns on a flush and that it will always turn on a flush in “overdoses.”